Flood, Trempealeau
- When
- April 18, 8:00 PM CST to April 19, 3:45 AM CST
- Where
- Trempealeau forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 44.304, -91.358 (the zone’s center; the record gives no point)
Heavy rainfall caused the Black River to rise steadily, flooding areas near the town of Gale. A hunter stranded by the flood waters had to spend the night in a hollow log before rescuers found him in the morning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Heavy rainfall caused the Black River to rise steadily, flooding areas near the town of Gale. A hunter stranded by the flood waters had to spend the night in a hollow log before rescuers found him in the morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 18, 2:14 PM CST, 5 hours 46 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED TIME OF DAY NATIONAL WEATHER SERVICE LA CROSSE WI 225 PM CDT FRI APR 18 2003 AS BROAD UPPER LEVEL TROUGH IMPACTS CENTRAL U.S. OVER WEEKEND... FORECAST PROBLEM IS EXTENT AND AMOUNT OF RAIN...ESPECIALLY GIVEN RAINFALL EARLIER THIS WEEK AND LEVELS OF SOME TRIBUTARIES. VIGOROUS SHORT WAVE TROUGH OVER NEBRASKA THIS AFTERNOON SPREADING CONVECTION ACROSS IOWA...ALBEIT A WEAKENING TREND AS IT APPROACHES. FORECAST AREA ENTRENCHED IN MUCH COOLER AIR AND WITH LIMITED INSTABILITY PARAMETERS...SEVERE WEATHER THREAT RATHER LOW. AGREE WITH LATEST SPC DAY 1 CONVECTIVE OUTLOOK KEEPING BETTER THREAT WELL SOUTHWEST. SURFACE WARM FRONT IS WELL SOUTH...EXTENDED FROM SURFACE LOW IN FAR SOUTHWEST NEBRASKA EAST INTO MISSOURI AS OF 19Z. AS SHORT WAVE TROUGH EJECTS NORTH-NORTHEAST TONIGHT...FORECAST AREA WILL GET INTO STRONG LOW LEVEL WARM AIR ADVECTION. LOW LEVEL MOISTURE TRANSPORT INCREASES THIS EVENING...BUT TENDS TO SUPPORT BEST LOW LEVEL FORCING JUST NORTH OF FORECAST AREA DURING THE OVERNIGHT HOURS SUGGESTING POSSIBLE HEAVY RAIN THAT DOES DEVELOP WILL SHIFT NORTH FAIRLY QUICKLY BY DAYBREAK SATURDAY. THIS HAPPENS TO BE SAME AREA THAT WAS HIT FAIRLY HARD WITH WINTRY MIX AND RAIN EARLIER THIS WEEK. TEMPERATURES WILL LIKELY REMAIN STEADY OR SLOWLY CLIMB TONIGHT EVEN WITH CONVECTION THREAT. AS UPPER TROUGH AXIS GETS CLOSER ON SATURDAY...NEXT SHORT WAVE TROUGH WILL EJECT WITH LOW LEVEL JET SETTING UP AGAIN. LOW LEVEL MOISTURE TRANSPORT WILL INCREASE AGAIN ASSOCIATED WITH THIS... AHEAD OF COLD FRONT IN MINNESOTA. ETA IS A LITTLE FASTER AND FARTHER NORTH WITH SURFACE LOW PLACEMENT BY 36 HOURS COMPARED TO OTHER MODEL SOLUTIONS. IN ANY EVENT...BEST CHANCES FOR THUNDERSTORMS WITH THIS FEATURE SEEM TO BE IN WISCONSIN DURING AFTERNOON...WITH RAIN CHANCES REMAINING FAIRLY HIGH ON BACK SIDE OF SURFACE LOW THROUGH REMAINDER OF WEEKEND. FORECAST SOUNDING TEMPERATURES SUPPORT MAINLY LIQUID PRECIPITATION AT THIS POINT. AS UPPER TROUGH EVOLVES INTO CLOSED LOW ON EASTERN SIDE OF GREAT LAKES BY EARLY NEXT WEEK...FORECAST AREA WILL BE IN COOLER NORTHERLY FLOW AS UPPER RIDGE AXIS BUILDING TO THE WEST REMAINS OVER CENTRAL U.S. AM WORRIED THAT TEMPERATURES IN EXTENDED MAY BE A BIT TOO WARM BUT WILL STICK WITH PERSISTANCE FOR NOW. GIVEN AMOUNT OF POSSIBLE RAINFALL THIS WEEKEND...AND SOME RIVER LEVELS ALREADY HIGH...WILL ISSUE HYDROLOGIC OUTLOOK /ESF/ SINCE WATCH WOULD BE DIFFICULT GIVEN UNCERTAINITIES IN TIMING AND LOCATION. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. SHEA
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 834 PM CDT FRI APR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT A STRENGTHENING LOW PRESSURE WILL MOVE TOWARD NORTHWEST IOWA TONIGHT. THUNDERSTORMS CAN BE EXPECTED TO MOVE ACROSS THE AREA TONIGHT DUE TO INCREASING LOW LEVEL WINDS AND MOISTURE AHEAD OF THE LOW. NO ORGANIZED SEVERE STORMS ARE ANTICIPATED...ALTHOUGH SOME OF THE STORMS COULD PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH EAST CENTRAL MINNESOTA AND NORTHERN WISCONSIN ON SATURDAY. AT THE SAME TIME...A WARM FRONT WILL MOVE NORTH INTO CENTRAL WISCONSIN. ON SATURDAY NIGHT...THE COLD FRONT ASSOCIATED WITH THIS LOW PRESSURE AREA WILL MOVE EAST ACROSS THE AREA. ONCE AGAIN THERE WILL BE A POSSIBILITY OF SEVERE THUNDERSTORMS ON SATURDAY AFTERNOON AND NIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINS...WHICH MAY EXCEED ONE INCH IN SOME LOCATIONS. ADDITIONAL THUNDERSTORMS WILL BE SEEN ACROSS THE AREA ON SUNDAY AS YET ANOTHER LOW PRESSURE SYSTEM MOVES NORTHEAST ACROSS ILLINOIS... AND SOUTHERN AND EASTERN WISCONSIN. RIGHT NOW...IT APPEARS THAT THE SEVERE WEATHER THREAT WITH THIS SYSTEM WILL BE EAST OF OUR AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT SPOTTERS MAY BE NEEDED SATURDAY AFTERNOON AND SATURDAY NIGHT. THOMPSON
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350989.